DEAR DR. DONOHUE: Three months ago, I had a cold and cough. The cold has gone, but the cough hasn’t. I have used every commercial cough medicine, to no avail. The cough drives me and my wife crazy. It keeps her awake at night. I don’t feel all that bad, but I can’t stop coughing. What can I do? – R.S.

ANSWER:
A cough lasting more than eight weeks qualifies as a chronic cough. Its three big causes are asthma, postnasal drip and gastroesophageal reflux (the upward spurting of stomach acid into the esophagus and sometimes the throat).

Asthma is detected through lung function tests. It’s a sudden narrowing of airways along with airway irritation, which fills the airways with thick mucus. Cough can be the only sign of asthma. If your cough is asthma-induced, asthma medicines should rid you of it.

Postnasal drip is the aggravating trickling of mucus from the nose and sinuses into the throat, where it triggers a cough reflex. Atrovent nasal spray and an antihistamine taken before bedtime often can stop the irritating drip.

Gastroesophageal reflux is heartburn. It can occur without heartburn pain. Stomach acid in the throat and airways sparks a bout of coughing that can almost always be controlled by medicines that turn down acid production. Prilosec is one example.

A cough that stays and stays after a respiratory infection like a cold can be handled in the same way as postnasal drip.

A long list of other cough causes exists, and you won’t be able to track the right one down without the help of your family doctor. Medicines like ACE inhibitors for blood pressure control make some people cough. Whooping cough is another cause of a chronic cough, and it’s often forgotten because people consider it a childhood illness. The cause that poses the greatest threat is lung cancer, and that’s something that needs to be addressed quickly.

DEAR DR. DONOHUE: For all my life, my nipples have hardly been visible. I am told this is called inverted nipples. Is this a sign of anything bad? I am only 23. Can they be fixed? – S.M.

ANSWER:
Most inverted nipples only appear to be inverted. They have sunk somewhat into a depression in the breasts’ soft tissues. Squeezing them at their sides temporarily brings them out of the depression.

Nipples that can’t be everted by applying pressure to their sides are truly inverted nipples. Fibrous tissue arising from breast tissue has lassoed them and drawn them inward and into the breast.

In either case, surgery can correct the situation if a person desires it. Neither is a sign of a health problem.

Nipples that had been in the correct position and become inverted can be a sign of cancer and demand an investigation.

DEAR DR. DONOHUE: I have read on more than one occasion an item you have written on sciatica. Let me tell you a remedy that worked for me. I had pain that traveled down my left leg, and my doctor was working me up for sciatica. On one visit, he saw that I carried a thick wallet in my hip pocket. He told me to put it in a side pocket, and I did so. The pain left and has never returned.

ANSWER:
Sitting on a thick wallet can cause sciatica pain. I should have mentioned it before. Moving the wallet to a side pocket takes care of the problem.

DEAR DR. DONOHUE: In a recent column, a correspondent asked if the kidneys are the seat of emotions. You answered from the standpoint of medical science that this is not the case. In the Hebrew Scriptures, the kidneys have a metaphorical sense as the seat of emotions. That makes as much sense as our practice of connecting love with the heart. – G.M.

ANSWER:
Thanks, pastor. I wondered why the writer came up with that idea.

DEAR DR. DONOHUE: In the past 15 years, I have been admitted to the emergency room at least 10 times with atrial fibrillation. Every time it happens, I am tested, and my potassium is always very low. The first time it was 1.7.

They always give me potassium. At these times I have another strange symptom. I urinate gallons. When I do, I know my heart is going to start beating funny. I am tired of going to the ER so often. All the doctor does for me is give me a pill for my heart rhythm. I think the potassium loss is causing this. What do you think? – D.Q.

ANSWER:
I think you’re right. The normal potassium level lies between 3.5 and 5.0 mEq/L. Your value of 1.7 is extraordinarily low. Heartbeat abnormalities can result at such a level, including the heartbeat abnormality of atrial fibrillation.

If no effort is being made to discover why your potassium drops as it does, take yourself to another doctor, preferably an endocrinologist or a nephrologist (a kidney doctor). Something is decidedly not kosher.

The booklet on sodium and potassium explains the role of these minerals and their importance to health. Readers can order a copy by writing: Dr. Donohue – No. 202, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.